Alert archive / New Jersey / Special Marine Warnings in 2016

Special Marine Warning 87, NWS Philadelphia/Mount Holly

July 27, 2016

NWS Philadelphia/Mount Holly issued this special marine warning at Jul 27, 2016, 3:40 PM EDT. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 27, 2016, 3:40 PM EDT (19:40 UTC)
Expired
Jul 27, 2016, 4:45 PM EDT
In force
65 min
Issued by
NWS Philadelphia/Mount Holly
Area
Storm-based polygon
Hail
0.0 in
Wind
34.0 mph

The radar

The Dover AFB radar (KDOX), 82 km from the middle of the area, began a volume at 19:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 12:00Z, 7.7 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 12:00Z on 2016-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1785 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 12:00Z on 2016-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -39 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1785 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
819 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
-39 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
-0.1
Supercell composite
-1.4

Open this sounding in Storm Lab

The text

As transmitted.

833 
WHUS51 KPHI 271940
SMWPHI
ANZ453-473-272045-
/O.NEW.KPHI.MA.W.0087.160727T1940Z-160727T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SPECIAL MARINE WARNING
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
340 PM EDT WED JUL 27 2016

THE NATIONAL WEATHER SERVICE IN MOUNT HOLLY NJ  HAS ISSUED A

* SPECIAL MARINE WARNING FOR...
  COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM...
  WATERS FROM GREAT EGG INLET NJ TO CAPE MAY NJ OUT 20 TO 40 NM...

* UNTIL 445 PM EDT

* AT 338 PM EDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A
  WATERSPOUT WAS LOCATED NEAR BUOY 2FB...MOVING SOUTHEAST AT 25
  KNOTS.

  HAZARD...WATERSPOUT AND WIND GUSTS 34 KNOTS OR GREATER. 

  SOURCE...RADAR INDICATED. 

  IMPACT...WATERSPOUTS CAN EASILY OVERTURN BOATS AND CREATE LOCALLY 
           HAZARDOUS SEAS. SMALL CRAFT COULD BE DAMAGED IN BRIEFLY 
           HIGHER WINDS AND SUDDENLY HIGHER WAVES. 

* LOCATIONS IMPACTED INCLUDE...
  28-MILE WRECK AND BUOY 2FB. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO SAFE HARBOR UNTIL HAZARDOUS WEATHER PASSES.

THUNDERSTORMS CAN PRODUCE SUDDEN WATERSPOUTS. WATERSPOUTS CAN EASILY
OVERTURN BOATS AND CREATE LOCALLY HAZARDOUS SEAS. SEEK SAFE HARBOR
IMMEDIATELY.

FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM. IF CAUGHT ON THE
OPEN WATER STAY BELOW DECK IF POSSIBLE...KEEP AWAY FROM UNGROUNDED
METAL OBJECTS.

&&

LAT...LON 3903 7472 3911 7462 3893 7410 3877 7439
TIME...MOT...LOC 1938Z 306DEG 23KT 3902 7460 

WATERSPOUT...POSSIBLE
HAIL...0.00IN
WIND...>34KTS

$$

GORSE
2 follow-up statements
187 
FZUS71 KPHI 272006
MWSPHI

MARINE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
406 PM EDT WED JUL 27 2016

ANZ453-473-272045-
/O.CON.KPHI.MA.W.0087.000000T0000Z-160727T2045Z/
406 PM EDT WED JUL 27 2016

...A SPECIAL MARINE WARNING REMAINS IN EFFECT UNTIL 445 PM EDT...

FOR THE FOLLOWING AREAS...
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM...
WATERS FROM GREAT EGG INLET NJ TO CAPE MAY NJ OUT 20 TO 40 NM...

AT 405 PM EDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A
WATERSPOUT WAS LOCATED OVER BUOY 2FB...MOVING SOUTHEAST AT 15 KNOTS.

HAZARD...WATERSPOUT AND WIND GUSTS 34 KNOTS OR GREATER. 

SOURCE...RADAR INDICATED. 

IMPACT...WATERSPOUTS CAN EASILY OVERTURN BOATS AND CREATE LOCALLY 
         HAZARDOUS SEAS. SMALL CRAFT COULD BE DAMAGED IN BRIEFLY 
         HIGHER WINDS AND SUDDENLY HIGHER WAVES. 

LOCATIONS IMPACTED INCLUDE...
28-MILE WRECK AND BUOY 2FB. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO SAFE HARBOR UNTIL HAZARDOUS WEATHER PASSES.

THUNDERSTORMS CAN PRODUCE SUDDEN WATERSPOUTS. WATERSPOUTS CAN EASILY
OVERTURN BOATS AND CREATE LOCALLY HAZARDOUS SEAS. SEEK SAFE HARBOR
IMMEDIATELY.

FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM. IF CAUGHT ON THE
OPEN WATER STAY BELOW DECK IF POSSIBLE...KEEP AWAY FROM UNGROUNDED
METAL OBJECTS.

&&

LAT...LON 3896 7462 3905 7444 3893 7410 3877 7439
TIME...MOT...LOC 2005Z 310DEG 17KT 3894 7451 

WATERSPOUT...POSSIBLE
HAIL...0.00IN
WIND...>34KTS

$$

GORSE
890 
FZUS71 KPHI 272040
MWSPHI

MARINE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
440 PM EDT WED JUL 27 2016

ANZ453-473-272050-
/O.EXP.KPHI.MA.W.0087.000000T0000Z-160727T2045Z/
440 PM EDT WED JUL 27 2016

...THE SPECIAL MARINE WARNING WILL EXPIRE AT 445 PM EDT...

THE AFFECTED AREAS WERE... 
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM...
WATERS FROM GREAT EGG INLET NJ TO CAPE MAY NJ OUT 20 TO 40 NM...

THE THUNDERSTORM HAS WEAKENED AND NO LONGER POSES A SIGNIFICANT
THREAT TO BOATERS.

LAT...LON 3896 7462 3905 7444 3893 7410 3877 7439
TIME...MOT...LOC 2039Z 306DEG 23KT 3894 7451 

$$

GORSE

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this special marine warning went out at Jul 27, 12:40 PM EDT, 3 hours earlier.

Area forecast discussion, Jul 27, 12:40 PM EDT, 3 hours before
Area Forecast Discussion
National Weather Service Mount Holly NJ
1240 PM EDT WED JUL 27 2016

.SYNOPSIS...
A weak front will stall to our south today into Thursday. A few
waves of low pressure developing along this boundary will result
in periods of showers and thunderstorms late in the week into
early next week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...

for the 1230 pm update...no significant changes were made to the
forecast. max heat indices in the mid 90s are still expected today
along and south of the i-95 corridor. 88d was indicating an isolated
but strong thunderstorm along the maryland coast just south of
ocean city. some of this activity could gradually drift north,
with areas southe of the C&D canal having the best chances of
seeing any thunderstorm activity this afternoon (30 percent or
less). seabreaze moving west could change the wind direction from
east- southeast to south as far inland as PHL this afternoon, all
under 10 mph.

...discussion below from earlier afd...

Mid morning surface analysis shows a zonally oriented
stationary front located near the southern tip of NJ, extending
back to the west across central DE and eastern MD. Differential
heating owing to strong heating and sunshine on the cool, northern
side of the boundary and increasing cloud cover along and south of
the boundary, frontolysis is expected. There will still be some
weak wind convergence along the axis of the pressure trough, which
could provide enough lift for convective development during peak
heating this afternoon. Made some minor tweaks the PoP/Weather
grids based on the latest hi-res model guidance. Isolated to
widely scattered showers and storms are expected in Delmarva and
the coastal plain in far southern NJ, where the greatest low-
level lift and instability will forecast to reside.

Forecast high temperatures are in the lower 90s across a majority
of the region. Readings should not get out of the 80s in the
elevated terrain of the Poconos and northwestern New Jersey. Also,
a developing sea breeze should keep temperatures from rising above
the 80s along the immediate coast. Dew point readings are expected
to be mainly in the 60s in eastern Pennsylvania and New Jersey and
in the lower 70s in much of Delaware and northeastern Maryland.
Heat index values will likely be near or only slightly above the
air temperatures where dew points are in the 60s. Heat index
values are forecast to reach the upper 90s in much of Delaware and
northeastern Maryland due to the expectation of higher dew points
there.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM THURSDAY/...
The frontal boundary should remain to our south for tonight. We
will keep a slight chance of showers and thunderstorms in the
forecast for our southern counties. Otherwise, the sky should be
in the mostly clear to partly cloudy range.

The wind is expected to be light and variable and temperatures
should fall back into the 60s in our northern counties and into
the 70s in the south.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
The chance for showers and thunderstorms will be on the increase
through Friday with a weak front in the area, potential waves of
low pressure along the boundary, and surging precipitable water
values. At this point it appears the highest chances will occur
during Friday as a stronger in a series of hard to time impulses
moves west to east across the region. The threat for severe
weather will be highest farther south during Thursday as
instability is limited for the northern areas. The latest SPC
outlook highlights a Marginal Risk across southern NJ, MD and DE.
A Marginal Risk will expand across NJ Friday however, expect the
potential for heavy rainfall/flooding to be a potential threat as
well. During Friday the precipitable water is projected to range
from 2 to 2.3 inches, which is above the 90th percentile for this
time of year. The precipitable water will remain around 1.5 to 2
inches during Saturday while the swath of higher values will be
displaced offshore in the wake of the aforementioned impulse.
Regardless, with a couple waves of low pressure expected along the
boundary unsettled weather will persist into the first part of
next week.

Max temperatures will be warmest during Thursday with afternoon
heat indices of 96 to 99. Otherwise, increasing cloud cover and
convection will limit max temperatures Friday through early next
week. Low temperatures each night will be a category above normal
through Saturday night, then near normal for the remainder of the
extended period.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.

VFR conditions are expected through the TAF period under a mostly
clear sky. The wind is forecast to be 8 knots or less. The
direction may favor the northeast to east for a time this morning
before switching to the southwest and south during the afternoon.
The direction is anticipated to be variable for tonight.

Outlook...
Thursday through Sunday...Mainly VFR conditions are expected.
However, the potential for shra/tsra Thursday through Sunday will
support tempo MVFR/IFR conditions at times.

&&

.MARINE...
The wind direction is forecast to veer from the north this
morning to the south for this afternoon into tonight. Wind speeds
will be generally 10 knots or less.

The ocean will be like a mill pond (in the words of our former
marine report relay Mrs. Cook) with wave heights of 2 feet or
less. Waves should be 1 foot or less on Delaware Bay.

Outlook...
Thursday through Sunday...Light and variable flow under a weak
pressure gradient early Thursday will become southerly around 10
knots with lower pressure across PA and weak high pressure farther
offshore. The pattern becomes a little more complex by Friday
night as low pressure may evolve near Delmarva. The low is
projected to move northeast during Saturday across the offshore
waters. The passage of the low would support light east winds
Friday that would back to a north-northeast direction and increase
a notch Saturday morning prior to lifting away later in the day. A
weak pressure gradient during Sunday would result in light onshore
flow. Seas of 2 ft or less are expected during Thursday with a
combination of a minimal southerly wind wave and minor southeast
swell. Multiple higher frequency wave components are likely during
Saturday given the shifting winds with a dominant easterly wind
wave taking hold. Seas will subside some during Sunday. Advisory
criteria is not expected to be met at this time.

Rip currents...
There is a low risk for the development of dangerous rip currents
for today due to the relatively light wind and tranquil seas.

The probably risk for the development of dangerous rip currents
on Thursday is also low.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...None.

&&

Synopsis...Pfaff
Near Term...Iovino/Klein/Miketta
Short Term...Iovino
Long Term...Pfaff
Aviation...Iovino/Pfaff
Marine...Iovino/Pfaff
Hazardous weather outlook, Jul 27, 5:32 AM EDT, 10 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
532 AM EDT WED JUL 27 2016

NJZ001-007-008-PAZ054-055-060>062-280945-
SUSSEX-WARREN-MORRIS-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
532 AM EDT WED JUL 27 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW JERSEY...EAST
CENTRAL PENNSYLVANIA AND NORTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ001>004-MDZ008-012-015-019-020-NJZ009-010-012>027-PAZ070-071-
101>106-280945-
NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-HUNTERDON-SOMERSET-MIDDLESEX-
WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-CAMDEN-
NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-DELAWARE-PHILADELPHIA-WESTERN CHESTER-
EASTERN CHESTER-WESTERN MONTGOMERY-EASTERN MONTGOMERY-UPPER BUCKS-
LOWER BUCKS-
532 AM EDT WED JUL 27 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW
JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW
JERSEY AND SOUTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS A MARGINAL RISK OF SEVERE THUNDERSTORMS FRIDAY. THE
PRIMARY HAZARD WITH ANY SEVERE THUNDERSTORM WILL BE DAMAGING
WINDS. IN ADDITION, HEAVY RAINFALL IS POSSIBLE WITH THE STORMS
RESULTING IN FLOODING ACROSS SOME URBAN AND POOR DRAINAGE AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-450>455-280945-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
532 AM EDT WED JUL 27 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 27, 1:47 PM EDT, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
147 PM EDT WED JUL 27 2016

NJZ022>025-271845-
CAPE MAY-ATLANTIC-ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-
147 PM EDT WED JUL 27 2016

...STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN CAPE MAY AND
SOUTHEASTERN ATLANTIC COUNTIES...

AT 143 PM EDT...A STRONG THUNDERSTORM WAS OVER BEESLEYS POINT...OR
NEAR OCEAN CITY...MOVING EAST AT 30 MPH. IT SHOULD REACH THE COAST
BETWEEN 200 PM AND 215 PM.

THIS THUNDERSTORM CONTAINED SIGNIFICANT LIGHTNING ACTIVITY AND GUSTY
WINDS. PEOPLE ON THE BEACH SHOULD TAKE COVER UNTIL THIS STORM MOVES
OFF THE COAST.

LOCATIONS IMPACTED INCLUDE...
ATLANTIC CITY...OCEAN CITY...PLEASANTVILLE...SOMERS POINT...
VENTNOR CITY...BRIGANTINE...NORTHFIELD...ABSECON...MARGATE CITY...
WOODBINE...SEA ISLE CITY...ESTELL MANOR...LONGPORT...CORBIN CITY...
ENGLISH CREEK...MARMORA...SEAVILLE...BEESLEYS POINT...
STRATHMERE AND LINWOOD.

LAT...LON 3936 7442 3930 7454 3933 7468 3927 7459
      3929 7460 3929 7455 3914 7470 3920 7479
      3946 7470 3944 7446 3940 7449 3939 7444
      3939 7440 3941 7443 3944 7441 3941 7440
      3943 7439 3943 7433
TIME...MOT...LOC 1743Z 275DEG 37KT 3931 7464

JJM

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 1:47 PM EDTSpecial Weather StatementPHIAtlantic58 min
Jul 27, 3:53 PM EDTFlash Flood WatchPHIAtlantic, Burlington, Camden, Cape May, Cumberland, Gloucester and 10 more42 hr

Nearby

Special Marine Warnings in New Jersey, 2016Every special marine warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.